Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: nana2749, 65-74 Female (Patient) Published: September 12

I had received an antibiotic before surgery for double knee replacement. Within two days I was vomiting and had diarrhea. When I was taken back to the hospital they did not do a culture. I was taken back to rehab after a week of more antibiotics. Finally at the second hospital visit I was diagnosed with c-diff. The problems continued, I was in the hospital four times and in rehab three times between February 2nd and June 1st. Each time they sent me home I would have to be readmitted. At the last hospital visit I demanded to have the antibiotic for the c-diff while I was home. What is sad is the second time I was in rehab they put me in a semi-private room and I had to share a bathroom. I called admissions and told them that with c-diff I shouldn't be sharing a bathroom. When I read about the infection I went on probiotics. Now when I'm on antibiotics I automatically take them. I told my doctors to tell patients of the importance of probiotics, but I know they don't do it. Again like so many it's antibiotics that cause us to be so sick and in many cases as the report in USA today thousands die from this condition.

Was this comment helpful?Yes
Comment from: starnight, Female (Patient) Published: July 27

I'm 31 years old had a C section in May and had a fever. I was given antibiotics because the doctor feared my incision was getting infected. After a month of awful diarrhea and stomach cramps I was diagnosed with C. diff after a bowel test. I was very, very depressed! They put me on Flagyl which caused some nerve damage I felt tingling and dumbness on my right thumb. I was so weak I could barely take care of my newborn baby. I had to stop breastfeeding because of the antibiotics which made my baby suffer so much. I cried a few times because I felt so helpless and was home alone with a newborn. After stopping Flagyl I relapsed and was given me Vancomycin with Florastor. It has been 3 months and I'm still battling with this, I have prayed so much, I want to be healthy to take care of my baby. I really resent this hospital, my heart goes out to all who suffer from this.

Was this comment helpful?Yes
Comment from: Lucy, 55-64 Female (Caregiver) Published: March 02

My 91-year-old mother had total knee replacement in October, and when I brought her home, she had c-diff. She went on antibiotics, and when they were finished after four days, it starts all over again. She was dehydrated from the throwing up and not eating. She is now on reflux pills and on antibiotics continuously. I told the doctor that I give her one antibiotic pill a day, and it seems to keep everything under control. He said he never heard of that, but it works for her.

Was this comment helpful?Yes
Comment from: YY, 19-24 Male (Patient) Published: December 01

I've just been diagnosed with this Clostridium Difficile Colitis, and I've had a great doctor who already did several lab tests. He prescribed me an antibiotic called Metrogyl. He also told me to eat yogurts because they promote the “good” bacteria.

Was this comment helpful?Yes
Comment from: Kitkat, 25-34 Female (Patient) Published: August 27

I had an infected hematoma following my hysterectomy that my hospital failed to address. They told me it would disperse spontaneously. Unfortunately it did not. When I was seen five months later and they evacuated the 'cyst,' they discovered it was an abscess full of deadly bacteria and put me on 18 antibiotics a day to kill them. I became unwell and discovered I had C. difficile. I was put into a side ward and left there for 26 days in isolation. The room was unclean and my C. diff was treated with hospital 'domestos' antibiotics. I had C. diff for 10 days or more and although the biopsies show I do not have colitis, the sigmoid sometime ago did. I still have severe relapses of colitic symptoms and am struggling to rebuild my life. I trusted my instincts that something was wrong, but my general practitioner told me to get back to work and be normal. I managed one day and was exhausted. The hospital told me I should not be depressed and could not understand why I had become so. My advice is to trust your instincts as you know your body better than anyone else. C diff. has wrecked my life, and I blame the hospital!

Was this comment helpful?Yes
Comment from: cbyrne, 55-64 Female (Patient) Published: August 13

I was given Clindamycin prophylactically for a dental procedure and developed C. difficile a few days afterward. My internist quickly diagnosed C. difficile and put me on Flagyl, which has helped somewhat, but weeks later I'm still not back to normal. A friend recommended probiotics, and I'm going to try that next. From the comments here and my friend's testimony (she had a severe case), that sounds like the best thing to do.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.